Population-based assessment of adverse events associated with long-term glucocorticoid use

Jeffrey R. Curtis, Andrew O. Westfall, Jeroan Allison, Johannes W. Bijlsma, Allison Freeman, Varghese George, Stacey H. Kovac, Claire M. Spettell, Kenneth G. Saag

Research output: Contribution to journalReview article

259 Scopus citations

Abstract

Objective. The frequency of many adverse events (AEs) associated with low-dose glucocorticoid use is unclear. We sought to determine the prevalence of glucocorticoid-associated AEs in a large US managed care population. Methods. Using linked administrative and pharmacy claims, adults receiving ≥60 days of glucocorticoids were identified. These individuals were surveyed about glucocorticoid use and symptoms of 8 AEs commonly attributed to glucocorticoid use. Results. Of the 6,517 eligible glucocorticoid users identified, 2,446 (38%) returned the mailed survey. Respondents were 29% men with a mean ± SD age of 53 ± 14 years; 79% were white and 13% were African American. Respondents had a mean ± SD of 7 ± 3 comorbid conditions and were prescribed a mean ± SD prednisone-equivalent dosage of 16 ± 14 mg/day. More than 90% of individuals reported at least 1 AE associated with glucocorticoid use; 55% reported that at least 1 AE was very bothersome. Weight gain was the most common self-reported AE (70% of the individuals), cataracts (15%) and fractures (12%) were among the most serious. After multivariable adjustment, all AEs demonstrated a strong dose-dependent association with cumulative glucocorticoid use. Among users of low-dose therapy (≤7.5 mg of prednisone per day), increasing duration of use was significantly associated with acne, skin bruising, weight gain, and cataracts. Conclusion. The prevalence of 8 commonly attributed self-reported glucocorticoid-associated AEs was significantly associated with cumulative and average glucocorticoid dose in a dose-dependent fashion. Physicians should be vigilant for glucocorticoid-related AEs and should counsel patients about possible risks, even among low-dose long-term users.

Original languageEnglish (US)
Pages (from-to)420-426
Number of pages7
JournalArthritis Care and Research
Volume55
Issue number3
DOIs
StatePublished - Jun 15 2006
Externally publishedYes

Keywords

  • Adverse events
  • Cataracts
  • Fractures
  • Glucocorticoids

ASJC Scopus subject areas

  • Rheumatology

Fingerprint Dive into the research topics of 'Population-based assessment of adverse events associated with long-term glucocorticoid use'. Together they form a unique fingerprint.

  • Cite this

    Curtis, J. R., Westfall, A. O., Allison, J., Bijlsma, J. W., Freeman, A., George, V., Kovac, S. H., Spettell, C. M., & Saag, K. G. (2006). Population-based assessment of adverse events associated with long-term glucocorticoid use. Arthritis Care and Research, 55(3), 420-426. https://doi.org/10.1002/art.21984